MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0720
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation and the customer's allegation was confirmed.Evaluation found that the wire coating was torn and the broken wire was scorched and melted.A review of the device history record found no deviations that could have caused or contributed to the reported issue.There was no indication that the event was caused by a misuse or that the event was related to design of the device.Repair history was reviewed and no issues were found related to the reported event.A definitive root cause of the broken wire could not be identified; however, a likely mechanism causing the wire breakage may be the following: 1.The cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.A likely factor causing tears of the coated portion of the cutting wire might be the following: it is possible that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire has possibly been rubbed due to the effect of contacting a metal area of the endoscope.The following information is stated in the ifu (instructions for use) which may help to prevent the issue: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.If additional information becomes available at a later date, this report will be supplemented.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
The customer reported that the single use 3-lumen sphincterotome v knife wire broke during a therapeutic endoscopic papillary sphincterotomy surgical procedure.There were no wires falling out of the body and high frequency was used as usual with vio3 and end cut i.The procedure was completed using another identical product.The device was noted to have been inspected before use.There was no report of delay or harm to a patient or user associated with this event.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17330879
Report Number9614641-2023-00986
Device Sequence Number6534321
Product Code KNS
UDI-Device Identifier04953170184017
UDI-Public04953170184017
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0720
Device Lot Number2ZV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2023
Initial Report FDA Received Date07/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown